Alert archive / Maine / Beach Hazards Statements in 2024

Beach Hazards Statement 7, NWS Gray, ME

June 15, 20245 counties in Maine

NWS Gray, ME issued this beach hazards statement at Jun 15, 2024, 2:59 AM EDT for 5 counties in Maine. It took effect at Jun 15, 2024, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jun 15, 2024, 2:59 AM EDT (06:59 UTC)
In effect from
Jun 15, 2024, 8:00 AM EDT
Expired
Jun 15, 2024, 8:00 PM EDT
In force
12 hr
Issued by
NWS Gray, ME

Counties Cumberland County, ME, Knox County, ME, Lincoln County, ME, Sagadahoc County, ME, Waldo County, ME

The radar

The Portland,ME radar (KGYX), 56 km from the middle of the area, began a volume at 07:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 7.0 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2024-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1040 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2024-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1040 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
979 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

063 
WHUS41 KGYX 150659
CFWGYX

Coastal Hazard Message
National Weather Service Gray ME
259 AM EDT Sat Jun 15 2024

MEZ024>028-151500-
/O.NEW.KGYX.BH.S.0007.240615T1200Z-240616T0000Z/
Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
259 AM EDT Sat Jun 15 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

* WHAT...Warm air temperatures in the 70s may cause people to 
  underestimate the dangers of the cold water temperatures which 
  are currently only in the mid 50s along the Midcoast. 

* WHERE...Coastal Cumberland, Sagadahoc, Lincoln, Knox and 
  Coastal Waldo Counties.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...When the water temperature is below 60 degrees, the
  average submerged person could lose dexterity within minutes and
  be unable to accomplish simple tasks. Anyone on boats or
  paddlecraft should use extreme caution to avoid this threat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents. 

All boaters and paddlers are highly encouraged to contact the
U.S. Coast Guard Auxiliary or U.S. Power Squadrons at
www.wow.uscgaux/i_want_a_usc/index.php to receive a FREE vessel
check. This is a convenient, no consequence way to ensure your
vessel is outfitted with all required safety equipment. 
Additionally, please label your paddlecraft with your contact
information (IF FOUND Sticker) in the event it is found adrift on
the water.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this beach hazards statement went out at Jun 14, 11:07 PM EDT, 3 hours 52 minutes earlier.

Area forecast discussion, Jun 14, 11:07 PM EDT, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1107 PM EDT Fri Jun 14 2024

.SYNOPSIS...
Cold front moves offshore tonight with cooler and
drier air arriving for the weekend. After another seasonable day
Monday...temperatures and humidity will build through the
middle of the week with an extended period of very hot and
humid conditions expected through the week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
11 PM Update...Thunderstorms have dissipated but a few showers
remain as a cold front continues to work through along with some
modest ascent from an approaching short wave trough. Will keep
mainly low PoPs going into the overnight hours, mainly for the
coastal plain as a coastal low develops to our southeast.
However, those should be gone prior to 12z.

Previously...

Have cleaned up PoPs a bit for the next few hours based on
latest radar imagery and CAM output. A broken line of low-topped
thunderstorms, at times showing brief supercell characteristics,
has developed in a corridor from near Plymouth NH to Waterville
ME. Instability and deep shear continues to be sufficient for a
few strong storms with gusty winds being the main threats.
Cannot rule out a svr storm or two. This threat will continue
into the evening before the bulk of the activity moves off the
coast in advance of a cold front.

Previously...

Scattered strong to severe storms continue for the next few
hours before the front pushes offshore this evening. The best
chance for these looks to actually be across central Maine and
New Hampshire, where temps were able to warm more with more
sunshine and less shower activity earlier in the day. Southern
NH appears to have a lower chance for storms than earlier
thinking after being worked over more by morning showers, but
temps are still warming back up again and there will likely
still be some storms later this afternoon. Damaging winds and
large hail continue to look like the main threats with these
storms.

The front pushes offshore this evening, with clearing
overnight. The front slows down in the Gulf of Maine overnight,
which slows the clearing closer to the coast, so some clouds may
linger through daybreak tomorrow. Father north, cooler and
drier air begins to work in overnight, with lows falling to near
50 degrees.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY/...
High pressure moves in from the northwest during the daytime
tomorrow, bringing dry conditions and seasonable temps. A
northwesterly breeze also helps to keep the seabreeze away,
allowing temps to warm into the mid to upper 70s south of the
mountains. Overall, a pleasant and comfortable day is expected
for tomorrow, offering a great day to get air conditioners in
ahead of next week's heat.

Tomorrow night looks seasonably cool, with lows falling into
the 40s in most spots. Mid to upper 30s are likely across the
northern valleys, and some patchy frost can't be ruled out in
some of the most sheltered valleys. The high crests over New
England tomorrow night, providing clear skies and light winds
overnight.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Record Heat Forecast Confidence Continues to Increase...

Overview: Amplifying 500mb ridge axis across the Eastern CONUS will
continue to build through the week before cresting across our region
by mid-week with extremely anomalous  height fields. Potential
suppression of the amplified ridge towards the end of the
forecast period as shortwave troughs move across Northern New
England bringing the threat for thunderstorms, cloud cover and a
cooling trend.

Impacts: Multiple days of heat indices in excess of 95 to 100F
beginning Tuesday likely continuing through the end of the week. The
potential exists for heat indices in excess of 105F especially over
southern NH and SW ME.  The Merrimack Valley is of particular
concern.

Forecast Details: Sunday - Surface ridge will be centered over the
area with a perfect June day expected as dewpoints remain in
the 50s under mostly sunny skies.

Monday - Surface warm front pushes through the area as Mid-Atlantic
heat doom amplifies northward.  A few showers are possible along the
warm front along with increased cloud cover and the beginning upward
trend in humidity but overall seasonable weather is expected.

Tuesday - Quick ramp up in temperatures and humidity as 500mb
heights increase to 596 dam along with 850 temps of 26C. This will
allow for heat index values to surge into the 90s and the first day
that heat headlines might be needed.

Wednesday - Thursday things get worse with some impressive 500mb
height anomalies over us as the heat dome becomes centered across
the NE CONUS.  Reforecast Ensemble Means are near record values in
all ensemble camps, thus record highs or near record highs have high
confidence at Day 6 forecast time frame.  In addition the heat will
be building with low temps remaining in the 70s, causing
unconditioned buildings to have issues. Looks like if excessive heat
warnings are needed it will be in this time-frame.

Friday - Guidance is hinting at a slight suppression of the heat
dome as the area looks to be in the ring of fire as 500mb shortwaves
will be riding over the ridge bringing the chance for thunderstorms,
most likely severe in nature based off climatology break down of
ridge patterns.

&&

.AVIATION /03Z SATURDAY THROUGH WEDNESDAY/...
Short Term...Local MVFR in brief showers or fog overnight. VFR
conditions then prevail through Saturday night. Gusty west winds
Saturday.

Long Term...No aviation impacts are expected Sunday through Monday
with VFR conditions in dry weather.  The issue moving into the week
will be the building heat and possible impacts to crews.

&&

.MARINE...
Short Term...A cold front moves through the waters overnight,
with scattered thunderstorms during the early evening hours.
High pressure builds across the waters for the weekend, bringing
fair conditions.

Long Term...This period will be dominated by surface high pressure
allowing seas to remain below SCA conditions. Offshore to parallel
flow will be the dominate wind pattern through next week. Expect
seas to be in the 2 to 3 feet range.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

NEAR TERM...Ekster
Hazardous weather outlook, Jun 14, 3:08 PM EDT, 11 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
308 PM EDT Fri Jun 14 2024

MEZ012>014-018>028-033-NHZ002>015-151915-
Southern Oxford-Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Interior Cumberland Highlands-Southern Coos-Northern Grafton-
Northern Carroll-Southern Grafton-Southern Carroll-Sullivan-
Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
308 PM EDT Fri Jun 14 2024

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, western Maine, New Hampshire, central New
Hampshire, northern New Hampshire and southern New Hampshire.

.DAY ONE...This afternoon and tonight.

There is a risk for a few strong to severe thunderstorms through 8 pm
tonight. The primary threats from these storms would be damaging
winds...large hail...and heavy downpours.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hot temperatures and heat indices above 95 degrees are likely for
Tuesday through Thursday of next week...with the hot weather likely
to continue through the end of next week. Potential record high
temperatures could occur on Wednesday and Thursday with heat index
values in some areas breaking 100 degrees. The duration of the heat
will lead to building heat in area buildings.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ007>009-NHZ001-151915-
Northern Oxford-Northern Franklin-Central Somerset-Northern Coos-
308 PM EDT Fri Jun 14 2024

This Hazardous Weather Outlook is for west central Maine, western
Maine and northern New Hampshire.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hot temperatures and heat indices above 95 degrees are likely for
Tuesday through Thursday of next week...with the hot weather likely
to continue through the end of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-151915-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
308 PM EDT Fri Jun 14 2024

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 14, 9:30 PM EDT, 5 hours 29 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
930 PM EDT Fri Jun 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     Tstm Wnd Dmg     2 W Raymond             43.90N 70.51W
06/14/2024                   Cumberland         ME   Law Enforcement

            Trees down on wires. Power outages.

&&

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 8:03 PM EDTSpecial Weather StatementGYXYork42 min
Jun 14, 8:10 PM EDTSpecial Weather StatementGYXCumberland35 min
Jun 14, 8:37 PM EDTSevere Thunderstorm WarningGYXCumberland23 min

Nearby

Beach Hazards Statements in Maine, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.